We describe a case of pulmonary bleeding and subsequent acute respiratory distress syndrome (ARDS) in a 20-month-old female suffering from a typical postdiarrheal hemolytic-uremic syndrome (HUS). Acute renal failure was treated early by peritoneal dialysis. It is of interest to underline that thrombocytopenia or any coagulative impairment was absent when this complication occurred, and spontaneous diuresis recovery was ongoing. All examinations failed to identify a unique site of bleeding in the main stem bronchi or trachea. Complete renal and clinical recovery was obtained in spite of this very uncommon complication. Intensivists should be aware of this rare and potentially fatal complication of typical (D+)HUS.
© 2004 S. Karger AG, Basel
Received: June 10, 2003
Accepted after revision: October 15, 2003
Number of Print Pages : 5
Number of Figures : 3, Number of Tables : 0, Number of References : 16
Respiration (International Journal of Thoracic Medicine)
Vol. 71, No. 5, Year 2004 (Cover Date: September-October 2004)
Journal Editor: C.T. Bolliger, Cape Town
ISSN: 0025–7931 (print), 1423–0356 (Online)
For additional information: http://www.karger.com/res
Article / Publication Details
Published online: 10/6/2004
Issue release date: September–October 2004
Number of Print Pages: 5
Number of Figures: 3
Number of Tables: 0
ISSN: 0025-7931 (Print)
eISSN: 1423-0356 (Online)
For additional information: http://www.karger.com/RES
Copyright / Drug Dosage / Disclaimer
Copyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher or, in the case of photocopying, direct payment of a specified fee to the Copyright Clearance Center.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.